Wednesday, October 12, 2016
Women who use hormonal contraception are a whopping 40 percent more likely to experience symptoms of depression after only six months of use, according to the latest research published in the American Medical Association's peer-reviewed journal JAMA Psychiatry.
The study tracked 1 million-plus women ages 15-34 for more than a decade. The risk increase was even more pronounced when evaluating specific contraception use: Progestin-only pills more than doubled the risk, while levonorgestrel IUD use tripled the risk. Risk also increased for users of hormone-based transdermal patches and vaginal rings.
While the researchers are quick to note that their findings don't necessarily mean hormonal contraceptive use causes depression, the moral to this story is clear: All women should have an informed discussion with their health care provider regarding the relative risks and benefits of any type of contraception before initiating use. *
at 7:54 AM